Illinois, 2008

Damaging Winds in Illinois, June 6, 2008

June 6, 2008 · NWS DVN · 5 events in 4 counties and zones

A line of thunderstorms moved eastward across eastern Iowa, northeast Missouri, and northern Illinois during the early morning hours of June 6 ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms moved eastward across eastern Iowa, northeast Missouri, and northern Illinois during the early morning hours of June 6 ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 2:21 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 6, 2:21 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 AM CDT FRI JUN 6 2008

.SYNOPSIS...
INTENSE LOW PRESSURE IN EASTERN SOUTH DAKOTA WILL TRACK QUICKLY
NORTHEAST INTO CANADA TODAY. LINE OF STORMS EARLY THIS MORNING WILL
DIMINISH AS THE LOW LEVEL JET WEAKENS SOME AND CONVERGENCE ALSO
WEAKENS ALONG THE FRONT. ECMWF PAINTS A VERY WET PATTERN FOR AT
LEAST THE NEXT 7 DAYS. A SERIES OF UPPER TROUGHS WILL SWING ACROSS
THE REGION WITH FRONTAL BOUNDARIES FOCUSING THUNDERSTORM ACTIVITY.
SEVERE WEATHER AND HEAVY RAIN/FLASH FLOODING WILL REMAIN A THREAT.

..HAASE..

&&

.SHORT TERM...TODAY AND TONIGHT....
INTENSE LOW PRESSURE IN NORTHEAST SD TRACKS NORTHEAST INTO CANADA
TODAY. LOW LEVEL JET AND COVERGENCE ALONG THE COLD FRONT WEAKENS
SOMEWHAT. CURRENT LINE OF THUNDERSTORMS IN EASTERN IA AND NORTHEAST
MO SHOULD WEAKEN THIS MORNING...AND THEN REINTENSIFY WITH HEATING IN
OUR IL COUNTIES. WILL CONTINUE WITH AT LEAST 50 POPS AHEAD OF FRONT
WITH A SLIGHT RISK OF SEVERE IN IL FOR TODAY. WITH SUCH A WARM START
TO THE DAY DESPITE PLENTY OF CLOUDS AROUND...TEMPERATURES SHOULD
RISE WELL INTO THE 80S. WILL CONTINUE FLASH FLOOD WATCH UNTIL 10 AM
FOR PORTIONS OF EASTERN IA DUE TO VERY LOW FLASH FLOOD GUIDANCE
VALUES AND THUNDERSTORMS IN THE WATCH AREA.

FRONT SHOULD SLIDE TO THE SOUTH OF THE CWA BUT NOT TOO FAR SO EXPECT
A QUIET FRIDAY NIGHT. HOWEVER...NEXT STORM SYSTEM WILL ALREADY BE
DEVELOPING IN THE CENTRAL PLAINS WITH STRENGTHENING LOW LEVEL JET.
THUNDERSTORMS THAT DEVELOP ALONG BOUNDARY IN MO MAY REACH OUR
EXTREME SOUTHERN CWA TOWARDS SATURDAY MORNING.

..HAASE..

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
BUSY MORNING WITH SEVERE LINEAR MCS MOVING THROUGH WESTERN CWA ATTIM...
SO WILL BE BRIEF. SFC FRONT SAGGING THROUGH THE PLAINS EARLY SAT
WILL SLOW AND EVENTUALLY STALL AS IT BECOMES PARALLEL WITH THE MID
AND UPPER LEVEL FLOW. MEANWHILE...COPIOUS MOISTURE SOUTH OF THE
FRONT AND AT LEAST MODERATE INSTABILITY COMBINED WITH WEAK IMPULSES
EJECTING FROM WESTERN TROUGH TO SUPPORT CONVECTIVE COMPLEXES TO
IMPACT AREA THROUGH THE WEEKEND INTO EARLY NEXT WEEK. FIRST COMPLEX
LIKELY TO DEVELOP OVER NE SAT AFTN AND TRACK EAST THROUGH AT LEAST NORTH
THIRD TO POSSIBLY ONE HALF SAT NIGHT EARLY SUN MORNING. LOOKING LIKE
WE/LL SEE CONVECTIVE COMPLEX DEVELOP OVER CWA LATE SUN AFTN THROUGH SUN
NIGHT. SEVERE WEATHER AND HEAVY RAIN THREATS WILL EXIST WILL THESE
COMPLEXES. VERY WARM/MUGGY CONDITIONS TO PERSIST THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.   ..05..

&&

.AVIATION...
EXPECT LINE OF THUNDERSTORMS IN EASTERN IOWA TO CONTINUE WEAKENING
THIS MORNING AND THEN REINTENSIFY IN ILLINOIS. BRIEF MVFR CONDITIONS
WILL OCCUR IN HEAVIER DOWNPOURS EARLY THIS MORNING OTHERWISE EXPECT
VFR CONDITIONS MUCH OF TODAY AND TONIGHT. SOUTH TO SOUTHWEST WINDS
WILL BE SUSTAINED AT 15 TO 25 KNOTS WITH GUSTS TO NEAR 30 KNOTS IN
RATHER TIGHT GRADIENT AROUND INTENSE LOW PRESSURE IN THE UPPER
MIDWEST.

..HAASE..

&&

.HYDROLOGY...
ADDITIONAL HEAVY RAIN IN THE COMING DAYS LOOKS LIKELY...ESPECIALLY FOR
IA TRIBUTARY RIVERS AND THE MISSISSIPPI. ONLY CHANGE WAS LATE EVE
ISSUED FLOOD WARNING FOR MAQUOKETA RIVER AT MANCHESTER. OTHERWISE...
WITH SATURATED SOILS AND MANY RIVERS IN FLOOD...WITH QUITE A FEW
FCST OF MODERATE TO MAJOR FLOODING ALREADY... MORE HEAVY RAIN IN THE
COMING DAYS NOT WHAT IS NEEDED AND SUGGESTS RIVERS AND FCSTS WILL NEED
TO BE VERY CLOSELY MONITORED...ESPECIALLY THE CORALVILLE RESERVOIR AND
THE IOWA RIVER IN THE IOWA CITY AND CORALVILLE AREAS. POTENTIAL FOR
3-6+ INCHES OF RAIN IN SOME AREAS SAT NIGHT-TUE.    ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR
BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JEFFERSON-
JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

IL...NONE.
MO...NONE.
&&

HAASE/05
Hazardous weather outlook, Jun 5, 4:49 AM CST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT THU JUN 5 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
549 AM CDT THU JUN 5 2008

...MODERATE SEVERE WEATHER RISK FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
NORTHWEST OF A LINE FROM STERLING ILLINOIS TO KEOKUK IOWA. THE
GREATEST SEVERE WEATHER RISK WILL BE EARLY THIS MORNING IN THE
FORM OF DAMAGING WIND...WITH A LESSER POTENTIAL FOR LARGE HAIL AND
TORNADOES. ON-GOING STRONG TO SEVERE THUNDERSTORMS WILL EXIT THE
AREA LATE THIS MORNING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 80. THESE ARE NOT
EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY RAINFALL.

THUNDERSTORMS THIS MORNING WILL PRODUCE HEAVY RAINFALL RATES AND
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 AM FOR MUCH OF EASTERN
IOWA AND FAR NORTHWEST ILLINOIS. PLEASE SEE THE FLASH FLOOD WATCH
STATEMENT FOR MORE DETAILED INFORMATION.

TONIGHT...THUNDERSTORMS ARE LIKELY MAINLY WEST OF THE MISSISSIPPI
RIVER AFTER MIDNIGHT. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WINDS...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM PREDICTION CENTER HAS FORECAST A MODERATE RISK OF SEVERE
WEATHER FOR AREAS EAST OF A LINE FROM DUBUQUE IOWA TO MEMPHIS
MISSOURI. THERE IS A SLIGHT RISK FOR AREAS WEST OF THIS LINE.
STRONG TO SEVERE STORMS WILL DEVELOP LATE THURSDAY NIGHT AND
CONTINUE INTO FRIDAY AS A COLD FRONT MOVES ACROSS THE AREA. THE
MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL
AND POSSIBLY TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SATURDAY THROUGH TUESDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

MINOR TO MAJOR FLOODING WILL CONTINUE ON MANY EASTERN IOWA
TRIBUTARY RIVERS...WITH MINOR FLOODING ALONG THE MISSISSIPPI RIVER
FROM GLADSTONE SOUTHWARD. MORE DETAILED INFORMATION CAN BE FOUND
IN THE LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND POSSIBLY
AGAIN LATE TONIGHT.

SHEETS

In the hours before

Special weather statement, Jun 6, 2:02 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 AM CDT FRI JUN 6 2008

IAZ042-054-066-068-ILZ015-024-061015-
DUBUQUE-JACKSON-CLINTON-SCOTT-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
BETTENDORF...DAVENPORT...MOLINE...ROCK ISLAND...ALEDO
302 AM CDT FRI JUN 6 2008

...GUSTY WINDS WITH LINE OF SHOWERS AND THUNDERSTORMS...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE
AREA THROUGH 500 AM PRODUCING HEAVY RAINFALL WITH RATES OF UP TO
AN INCH AN HOUR AND GUSTY WINDS OF 30 TO 45 MPH. MANY
LOCATIONS...ESPECIALLY ALONG AND WEST OF A DUBUQUE TO QUAD CITIES
LINE COULD EXPERIENCE SIGNIFICANT FLASH FLOODING IF THEY RECEIVE
AN ADDITIONAL INCH OR MORE OF RAINFALL ON TOP OF THE 1 TO 3 INCHES
THAT HAS ALREADY FALLEN RECENTLY. INDIVIDUALS SHOULD SECURE LOOSE
ITEMS FROM THE STRONG WINDS AND BE ON THE LOOKOUT FOR RAPIDLY
RISING WATER LEVELS FROM HEAVY RAINS.
Local storm report, Jun 6, 2:11 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     TSTM WND GST     MANCHESTER              42.49N 91.46W
06/06/2008  E45 MPH          DELAWARE           IA   EMERGENCY MNGR

&&

ELLIOTT
Local storm report, Jun 6, 2:13 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     2 SE GARRISON           42.12N 92.12W
06/06/2008                   BENTON             IA   EMERGENCY MNGR

            ROOF BLOWN OFF MACHINE SHED. ROOF TOOK OUT POWER LINES
            WHICH TOOK OUT THE POWER.

&&

ELLIOTT
Local storm report, Jun 6, 2:46 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     TSTM WND GST     BURLINGTON              40.81N 91.12W
06/06/2008  M60 MPH          DES MOINES         IA   ASOS

&&
Local storm report, Jun 6, 2:47 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     TSTM WND GST     BURLINGTON              40.81N 91.12W
06/06/2008  M60.00 MPH       DES MOINES         IA   ASOS

&&
Special weather statement, Jun 6, 3:05 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT FRI JUN 6 2008

IAZ054-066-068-ILZ001-002-007-009-015>018-024-026-035-061115-
JACKSON-CLINTON-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-WARREN-MCDONOUGH-
INCLUDING THE CITIES OF...MAQUOKETA...CLINTON...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...MONMOUTH...MACOMB
405 AM CDT FRI JUN 6 2008

...STRONG WINDS WITH LINE OF SHOWERS AND ISOLATED STORMS...

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...WILL MOVE EAST
PRODUCING HEAVY TO TORRENTIAL HEAVY RAINFALL RATES OF OVER AN INCH
AN HOUR AND STRONG GUSTY WINDS OF 35 TO 50 MPH WITH ISOLATED
HIGHER GUSTS POSSIBLE. MANY LOCATIONS...ESPECIALLY ALONG AND WEST
OF A DUBUQUE TO QUAD CITIES LINE COULD EXPERIENCE SIGNIFICANT
FLASH FLOODING IF THEY RECEIVE AN ADDITIONAL INCH OR MORE OF
RAINFALL ON TOP OF THE 1 TO 3 INCHES THAT HAS ALREADY FALLEN
RECENTLY. INDIVIDUALS SHOULD SECURE LOOSE ITEMS FROM THE STRONG
WINDS AND BE ON THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS FROM
HEAVY RAINS.

The radar

The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 09:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
June 6, 3:14 AM CST
Where
Rock Island County, 0.34 mi ENE of (Mli) Quad City Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
41.452, -90.514

A 62 mph wind gust was measured by the Automated Surface Observing System at the Quad City International Airport in Moline, IL at 4:14 am June 6.

Thunderstorm Wind, Whiteside

When
June 6, 3:30 AM CST
Where
Whiteside County, 0.51 mi E of Fulton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.870, -90.160

Wind gusts estimated to be 60 mph blew down some tree branches throughout the town of Fulton, IL around 4:30 am June 6. The branches fell onto some power lines breaking them causing a power outage.

Thunderstorm Wind, Henry

When
June 6, 3:30 AM CST
Where
Henry County, 1.34 mi SSE of Shady Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.511, -90.194

Wind gusts estimated to be 60 mph blew down some branches in the Geneseo Hills Subdivision along Wolf Road about 4 miles west northwest of Geneseo, IL around 4:30 am June 6.

Thunderstorm Wind, Jo Daviess

When
June 6, 3:35 AM CST
Where
Jo Daviess County, 3.36 mi WSW of Nora
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.430, -89.990

Wind gusts estimated to be 65 mph blew down a tree over a road about 3 miles southwest of Nora, Illinois around 4:35 am June 6. Time and location estimated.

Thunderstorm Wind, Whiteside

When
June 6, 3:45 AM CST
Where
Whiteside County, 0.69 mi S of Morrison
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.810, -89.970

Wind gusts estimated to be 60 mph blew down some tree branches throughout the town of Morrison, IL around 4:45 am June 6. The branches fell onto some power lines breaking them causing a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111630, 111633, 111636, 111637, 111638.